Left atrial thrombi following tranexamic acid in a bleeding
trauma patient—A word of caution
Nels Davis Carroll
Carlos S. Restrepo
Brian J. Eastridge
Chad N. Stasik
Department of Cardiothoracic Surgery,
University of Texas Health Science Center at
San Antonio, San Antonio, Texas
Department of Radiology, University of
Texas Health Science Center at San Antonio,
San Antonio, Texas
Department of Trauma Surgery, University
of Texas Health Science Center at San
Antonio, San Antonio, Texas
Department of Cardiothoracic Surgery, Cape
Thoracic & Cardiovascular Surgery, Cape
Nels Davis Carroll, University of Texas Health
Science Center at San Antonio, 7703 Floyd
Curl Drive, MSC 7841, San Antonio, TX.
We describe the case of a bleeding trauma patient who received tranexamic acid (TXA)
during air transport who subsequently developed multiple intra-cardiac thrombi. The
administration of TXA during transport may be associated with this unusual
Antifibrinolytic agents such as aminocaproic acid and tranexamic acid
(TXA) have been utilized for decades to control peri-procedural
bleeding in cardiac, orthopedic, urologic, and dental procedures and
more recently as an adjunct to trauma.
TXA has a high affinity for the lysine binding site on plasminogen
and this inhibits binding to fibrin, which prevents activation of plasmin
and the breakdown of clots.
The ability of TXA to strengthen clots and
limit hemorrhage was demonstrated in vivo as early as the 1970s, and
is now being applied in the trauma setting. The large-scale,
multinational, randomized CRASH-2 trial showed significantly de-
creased mortality with the administration of TXA in over 20 000
bleeding trauma patients.
Timing is critical, as greater mortality
reduction is seen with earlier administration.
However, TXA has been implicated in the development of vaso-
although analysis of CRASH-2 trial participants
indicated no difference in the incidence of vasoocclusive events or
related deaths with the administration of TXA over placebo.
a bleeding trauma patient who received TXA during air transport to our
hospital. Although the patient was hemodynamically stable on arrival,
imaging revealed the presence of unusual intra-cardiac masses.
A 31-year-old Caucasian female was involved in a single vehicle
rollover. Institutional review board granted permission to waive
consent. Air transport arrived within 30 min and found the patient to
be coherent with a heart rate of 128 beats per minute and hypotensive
with a noninvasive blood pressure of 61/41 mmHg. After 2 L of
crystalloid resuscitation, the systolic blood pressure remained below
100 mmHg, prompting the air transport team to administer 1 g of TXA
intravenously (IV) en route to our hospital.
The patient arrived in the emergency department approximately
1 h from the time of injury, normotensive and hemodynamically stable.
In response to complaints of pain in her neck, back, and abdomen, a
computerized tomography (CT) scan was performed, revealing
multiple fractures, a liver laceration, left kidney injury, large right
hemothorax, and left atrial filling defects (Figure 1).
Following a washout and splinting of a left upper extremity de-
gloving injury, a transesophageal echocardiogram (TEE) was performed
in the intensive care unit, confirming the presence of two left atrial
masses (Figure 2). Cardiothoracic surgery was, therefore, consulted
and recommended prioritizing management of traumatic injuries and
initiating systemic anticoagulation when the vital signs stabilized and
J Card Surg. 2018;33:83–85. wileyonlinelibrary.com/journal/jocs © 2018 Wiley Periodicals, Inc.